Minnesota, 2022

High Wind in Minnesota, June 29, 2022

June 29, 2022 · NWS MPX · 2 events in 2 counties and zones

A decaying area of thunderstorms that developed across South Dakota Tuesday evening, June 29th, moved eastward over west central Minnesota. Although a couple of lightning strikes were noted near Redwood Falls, the severe wind gusts near Madison were not associated with thunderstorms.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A decaying area of thunderstorms that developed across South Dakota Tuesday evening, June 29th, moved eastward over west central Minnesota. Although a couple of lightning strikes were noted near Redwood Falls, the severe wind gusts near Madison were not associated with thunderstorms. Scattered showers were noted in the area, but very dry air aloft and stronger winds in the boundary layer, allowed for the mixing of the stronger winds to reach the surface. A few wind sensors in Lac Qui Parle, and Yellow Medicine Counties had wind gusts above 57 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 29, 5:45 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 29, 5:45 PM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
645 PM CDT Wed Jun 29 2022

.UPDATED for 00Z Aviation Discussion...
Issued at 645 PM CDT Wed Jun 29 2022

&&

.DISCUSSION...(This evening through Wednesday)
Issued at 314 PM CDT Wed Jun 29 2022

KEY MESSAGES:

- A chance of thunderstorms late tonight through Thursday afternoon,
  a few could be severe.

- Dry Friday, then more sporadic thunderstorms are possible Saturday
  into the middle of next week.

Temperatures this afternoon range from the mid 70s over northwest WI
to the upper 90s across western MN. The aggressive thermal ridging
nosing into western MN this afternoon will overspread across the rest
of the area tonight. That, in addition to a very dry atmosphere
below 10 kft, will bring strong capping and no surface- based CAPE
tonight. However, somewhat decent mid level lapse rates and
increasing moisture AOA 10kft could lead to some modest elevated
CAPE. A strengthening LLJ to 50-60 kts overhead late this evening
will lead to breezy south winds, particularly on the Buffalo Ridge
where gusts in excess of 45 mph are possible. Should storms that fire
over the Dakotas survive their trek into MN overnight, then there
could be some severe gusts with the deep dry layer below 10 kft and
momentum transfer from the LLJ. CAMs do generate showers and some
storms tonight, but the aforementioned negatives make me a little
skeptical of the coverage of such activity. Kept PoPs in the 40-50
percent range, but that may be too high.

A cold front will track across the Upper Midwest Thursday. Lingering
thermal ridging along the front should allow highs to reach the
lower 90s across southern and eastern MN. Morning clouds may keep
highs cooler in WI, and the frontal passage should bring cooler air
aloft early in the day across western MN. Daytime heating and some
pooling of low level moisture along the front may help develop some
thunderstorms during the afternoon across southern/eastern MN into
WI. Significant speed shear could organize the storms into line
segments capable of wind and hail. Thursday's severe set up appears
much more favorable than tonight's.

Cooler and drier air will follow Friday. The trough will lift out
this weekend, bringing back a pattern similar to today's west
northwest flow. This should allow occasional disturbances to spill
east southeast over the northern Plains and bring chances for
thunderstorms for the rest of the forecast period. A stronger
disturbance still may take shape Monday and Monday night, which is
when the highest chances reside. Model consistency with this feature
has not been good - not too surprising. However, deep moisture
lifting north interacting with a better defined shortwave could bring
complex(es) of thunderstorms capable of heavy rainfall and some
severe weather. The holiday weekend is not expected to be a washout,
but Independence Day itself bears some watching.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 645 PM CDT Wed Jun 29 2022

Continued gusty winds and VFR conditions this evening. Overnight
storms over the Dakotas will continue to the east into Minnesota.
With lots of dry air to overcome near the surface confidence is not
high that these storms will survive so have kept PROB30 in the TAFs
where allowed. With a strong low level jet tonight LLWS will be a
concern. Calmer winds tomorrow with another chance for TSRA late
Thursday.

KMSP... Same concerns as above chance for -TSRA between 09 and 12Z.
Also LLWS concern overnight as the low level jet picks up.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind NW 10-15 kts.
Sat...VFR. Chc -TSRA. Wind S 5-10 kts.
Sun...VFR. Wind light at 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...Borghoff
AVIATION...NDC
Hazardous weather outlook, Jun 29, 1:27 PM CST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
227 PM CDT Wed Jun 29 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
227 PM CDT Wed Jun 29 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a chance of thunderstorms after midnight. A few strong or
severe storms capable of hail and gusty winds are possible across
western and central Minnesota.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday and a few of those could be
severe with large hail and damaging winds across southeastern
Minnesota and Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late tonight through
Thursday.

Borghoff

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Lac Qui Parle

When
June 29, 10:00 PM CST
Where
Lac Qui Parle forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

The Madison airport in Lac Qui Parle County measured a non-thunderstorm wind gust of 75 mph. Another wind gust of 63 mph occurred along the South Dakota border.

High Wind, Yellow Medicine

When
June 29, 10:00 PM CST
Where
Yellow Medicine forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

The Minnesota Department of Transportation wind sensor near Hanley Falls measured a non-thunderstorm wind gust of 63 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031189, 1031190.